(Tucson, Arizona, USA )
My mother's doctor recently put her on insulin. Before the insulin her blood sugar was 7.8 now it is up to over 9. It has never been this high.
The doctor wants to increase her insulin to double(20 units).
Is this common? Should she get a second opinion?
ANSWER: Hello my dear,
From what you are reporting, I think your mother is facing Somogyi phenomenon. This is quite common in diabetics taking insulin as treatment.
This is because, when insulin is injected especially at bedtime or at dinner is too much, this will cause drops in blood sugar.
This drop will continue overnight. That is a signal from your body to organs responsible to increase blood sugar (including liver producing glucagon).
Unfortunately, they will increase blood sugar and most of the times the desired level will surpass the normal range, and will remain still high between 3 a.m. to 8 a.m.
This I think has happened to your mother.
I think you should get back to her doctor, sit and discuss about most probable causes, and why is this happening.
You should take note about:
- everything she consumes or skips before bedtime
- her actual body and mental health status
- the way she is administering her medications especially whe it comes to injecting insulin
Plus, should get her blood sugar checked during midnight: 2 a.m to 3 a.m for several consecutive nights. Should record the results for reference.
If found low, then, she is dealing with Somogyi phenomomen confirmed. In this way, her doctor and you will get to know what's wrong to her.
This will help design a personalized management plan for her diabetes.
Discuss this further with her caring doctor.
Let me know if you have any other concern.
Click here to post comments or follow up
Ask the Doctor now? Simply click here to return to Diabetes Test and Levels.
Mar 15, 23 04:43 PM
Mar 09, 23 01:53 PM
Mar 07, 23 02:10 PM
If this page was helpful, please take a quick moment to share with friends...
Social media drives a lot of traffic to this website so "thank you"!!!